Kansas, 2021Winter Storm and Extreme Cold in Kansas, February 14 to 15, 2021
February 14 to 15, 2021 · NWS SGF · 6 events in 3 counties and zones
An extended period of unseasonably cold weather gripped southeast Kansas between February 7 and February 18. The coldest temperatures and wind chills occurred from February 14 through February 16.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of unseasonably cold weather gripped southeast Kansas between February 7 and February 18. The coldest temperatures and wind chills occurred from February 14 through February 16. Record to near record low temperatures were common on the mornings of February 15 and 16th with subzero lows and highs just in the single digits and teens above zero. In addition, wind chill readings between -20 and -30 were reported across the area.
Along with the bitter cold, widespread snow occurred across southeast Kansas from the early morning hours of February 14 into the late afternoon hours of February 15.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 13, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 13, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1107 PM CST Sat Feb 13 2021
.UPDATE...
Issued at 957 PM CST Sat Feb 13 2021
Forecast is overall on track as a winter weather system is
approaching the area this evening. Snow is expected to develop and
start to move into southeastern Kansas and southwestern Missouri
late tonight into early Sunday morning. This will likely be a band
of snow with sharp cut offs in snow outside the band. The snow
could be lighter during the afternoon hours then pick back up
Sunday evening and night ending from west to east on Monday
morning.
Still generally looking for storm total amounts of around 4 to 6
inches with this system. There could be locally heavier amounts if
the heavier bands of the snow early Sunday and Sunday night line
up just right, but overall this will be more localized in nature.
Dangerously cold conditions will continue tonight into Sunday.
Lows will drop into the 4 below to 4 above range with wind chill
values of 10 to 20 below tonight into Sunday morning. Temperatures
will not warm much on Sunday as highs are expected to remain in
the single digits above zero. Again the forecast is on track and
no changes to the Winter Weather Advisory or Wind Chill Advisory
are need.
&&
.SHORT TERM...(This evening through Sunday)
A winter storm system was approaching the Ozarks region from the
west, and will begin to force snowfall late tonight and into
Sunday morning. Snow will spread west to east gradually all day
Sunday, Sunday night and into Monday morning. Storm total
accumulations are expected to range from 4 to 6 inches. These
accumulations will likely be widespread across the entire forecast
area.
This is a high confidence forecast as ingredients that typically
eat into accumulation amounts don't exist within this system, such
as warm air, warm ground temps, or lack of dendrites.
Model consensus is also providing confidence as SREF means have
ranged from 4 to 5 inches the last four SREF runs. NBM amounts
are very similar. Meanwhile, this is not a classic synoptic setup
for excessively high amounts of accumulation.
We bumped up snow to liquid ratios from what NBM was initially
provided. These ratios range from 12:1 to 20:1. The high ratios
are expected to occur late in the event, or basically Sunday
evening into Monday morning.
A Winter Weather Advisory will continue with amounts expected to
range from four to six inches through Monday.
A Wind Chill Advisory will also continue through Tuesday morning
as values range from -10 to -25 degrees Monday morning and again
Tuesday morning. Tuesday morning is expected to be the coldest
period with lows temperatures ranging from -4 to -13 degrees.
Afternoon highs on Monday will struggle to warm out of the single
digits, while Tuesday is looking to warm into the teens.
.LONG TERM...(Wednesday through Saturday)
There remains signal for a second storm system to impact the
Ozarks with additional snow amounts on Wednesday. Quite a bit of
structural differences in model output exist with this system,
which is expected this far out. Therefore we are definitely not
confident in possible snow amounts for Wednesday as some models
are now indicating that the Ozarks could remain dry.
The good news is that we continue to see a pattern change toward
next weekend as upper level westerlies flatten out and southerly
winds at the surface commence. This will bring a warmer airmass
back to the Ozarks, ending this extended period of Arctic air.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CST Sat Feb 13 2021
VFR conditions are currently occurring across much of the area
late this evening. However, there are a few locations across far
southern Missouri where MVFR ceilings are occurring including the
KBBG site.
A winter system will approach the area from the west tonight.
Ceilings will lower and snow will develop and move from into the
area from west to east late tonight into Sunday morning. The snow
will then continue at times through Sunday night ending from southwest
to northeast Monday. Very cold conditions are in place so
accumulating snow is expected, with storm total snow amounts of
around 4 to 6" expected from late tonight through Monday.
Gusty northerly winds will also develop tonight and occur through
Sunday evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 6 AM Sunday to 6 PM CST Monday for
MOZ055>058-066>071-077>083-088>098-101>106.
Wind Chill Advisory until 6 AM CST Tuesday for MOZ055>058-
066>071-077>083-088>098-101>106.
KS...Winter Weather Advisory from 6 AM Sunday to 6 PM CST Monday for
KSZ073-097-101.
Wind Chill Advisory until 6 AM CST Tuesday for KSZ073-097-101.
&&
UPDATE...Wise
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...WiseHazardous weather outlook, Feb 13, 7:37 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
737 PM CST Sat Feb 13 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
737 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated excessive cold risk.
Limited snow risk.
DISCUSSION...
Dangerous wind chill values of 10 degrees below zero to 20
degrees below zero will occur tonight into Sunday.
Snow will begin to spread into far southeastern Kansas and
bordering areas in Missouri late tonight toward daybreak and
continue into Sunday. With the very cold conditions in place the
snow will accumulate as it falls.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Snow will continue to move from west to east across the region on
Sunday and continue Sunday night into Monday. Storm total amounts
of 4 to 6 inches are expected.
Dangerous wind chill values ranging from 10 degrees below zero to
25 degrees below zero will be possible Sunday night and again
Monday night.
Light snow is possible again Wednesday, but confidence on the
track of this system is very low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Event by event
3 extreme cold/wind chill, 2 winter storm, 1 winter weather. Local standard time, as filed.
Extreme Cold/Wind Chill, Crawford
- When
- February 14, 12:00 AM CST to February 15, 10:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The lowest wind chill of -25 degrees was reported at Mesonet station GRARD at Greenbush school in Greenbush and at Mesonet station CW2856 1 mile south of Croweburg on the morning of February 15. Low temperatures the morning of February 16 were -13 degrees in Fort Scott.
Extreme Cold/Wind Chill, Cherokee
- When
- February 14, 12:00 AM CST to February 15, 10:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
A minimum wind chill of -25 was reported at Mesonet station FW8104 in Baxter Springs the morning of February 15. CWOP stations in Oswego and Riverton reported a morning low temperatures of -16 degrees on February 16th, while the CWOP station in Baxter Springs reported a morning low of -13 degrees on February 16th.
Extreme Cold/Wind Chill, Bourbon
- When
- February 14, 12:00 AM CST to February 15, 10:00 AM CST
- Where
- Bourbon forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A minimum wind chill reading of -25 was reported at Mesonet station FW8338 in Fort Scott the morning of February 15th. While the morning low temperatures the morning of February 16th was -13 degrees in Fort Scott.
Winter Weather, Cherokee
- When
- February 14, 3:30 AM CST to February 15, 5:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Widespread storm total snow was estimated to be between 4 and 5 inches across the county. In addition, bitter cold temperatures and wind chills accompanied the snowfall.
Winter Storm, Crawford
- When
- February 14, 4:00 AM CST to February 15, 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The Cooperative Observer 4 miles south of Walnut measured 7.0 inches of total snowfall. In addition, bitter cold temperatures and wind chills accompanied the snowfall.
Winter Storm, Bourbon
- When
- February 14, 4:15 AM CST to February 15, 4:00 PM CST
- Where
- Bourbon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A measured storm total of 5.5 inches of snow fell in Devon. Elsewhere, widespread 5 to 6 inches of total snowfall was reported. In addition, bitter cold temperatures and wind chills accompanied the snowfall.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940509, 940510, 940511, 940275, 940270, 940273.